Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 29, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 13, 2006, 12:04 AM CST for Marshall County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2006, 12:04 AM CST (06:04 UTC)
- Expired
- Mar 13, 2006, 12:30 AM CST
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Marshall County, IA
The radar
The Des Moines radar (KDMX), 69 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 12:10 AM CST | HAIL 1.25 | 5 W Marshalltown, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 7:28 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 756 m²/s²
- 0-3 km storm-relative helicity
- 1064 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 130603
SVRDMX
IAC127-130630-
/O.NEW.KDMX.SV.W.0029.060313T0604Z-060313T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1204 AM CST MON MAR 13 2006
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARSHALL COUNTY IN CENTRAL IOWA.
* UNTIL 1230 AM CST.
* AT 1202 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR STATE CENTER...OR 40 MILES NORTHEAST OF DES
MOINES...AND MOVING NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR ALBION BY 1210 AM CST.
NEAR MARSHALLTOWN AIRPORT BY 1215 AM CST.
THE LOCATIONS OF MELBOURNE AND LISCOMB ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
LAT...LON 4199 9324 4188 9305 4209 9277 4220 9279
4221 9302
$$3 follow-up statements
000
WWUS53 KDMX 130615
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1215 AM CST MON MAR 13 2006
IAC127-130630-
/O.CON.KDMX.SV.W.0029.000000T0000Z-060313T0630Z/
MARSHALL IA-
1215 AM CST MON MAR 13 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARSHALL
COUNTY UNTIL 1230 AM CST...
AT 1210 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR MARSHALLTOWN...OR 43 MILES SOUTHWEST OF
WATERLOO...AND MOVING NORTHEAST AT 50 MPH.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
MARSHALL COUNTY...INCLUDING THE LOCATIONS OF MARSHALLTOWN AIRPORT AND
ALBION.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
LAT...LON 4209 9323 4210 9324 4220 9324 4220 9279
4216 9279 4215 9278 4188 9278 4186 9277
4186 9323
$$000
WWUS53 KDMX 130623
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1222 AM CST MON MAR 13 2006
IAC127-130630-
/O.CON.KDMX.SV.W.0029.000000T0000Z-060313T0630Z/
MARSHALL IA-
1222 AM CST MON MAR 13 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARSHALL
COUNTY UNTIL 1230 AM CST...
AT 1219 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR CONRAD...OR 35 MILES SOUTHWEST OF WATERLOO...
AND MOVING NORTHEAST AT 50 MPH.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
MARSHALL COUNTY.
THIS STORM PRODUCED HALF DOLLAR SIZE HAIL ON U.S. HIGHWAY 30 BETWEEN
MARSHALLTOWN AND STATE CENTER AROUND 1210 AM CST.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
LAT...LON 4209 9323 4210 9324 4220 9324 4220 9279
4216 9279 4215 9278 4188 9278 4186 9277
4186 9323
$$000
WWUS53 KDMX 130632
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1232 AM CST MON MAR 13 2006
IAC127-130642-
/O.EXP.KDMX.SV.W.0029.000000T0000Z-060313T0630Z/
MARSHALL IA-
1232 AM CST MON MAR 13 2006
...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL COUNTY HAS BEEN
ALLOWED TO EXPIRE...
AT 1227 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
LAT...LON 4209 9323 4210 9324 4220 9324 4220 9279
4216 9279 4215 9278 4188 9278 4186 9277
4186 9323
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 8:03 PM CST, 4 hours 1 minute earlier.
Area forecast discussion, Mar 12, 8:03 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 803 PM CST SUN MAR 12 2006 FORECAST UPDATE FOR ALL PRODUCTS SENT AS CONVECTIVE EVENT UNFOLDING SOUTHEAST. SOUTHEAST HAS POTENTIAL FOR HEAVY RAIN/TRAINING AND NUMEROUS HAIL STORMS WITH LOW FREEZING LEVELS. TOR THREAT APPEARS TO BE BECOMING LIMITED WITH AS THUNDERSTORMS ADVANCE FARTHER NORTH OF BAROCLINIC ZONE INTO COOLER AIR. FARTHER NORTH SEE INTERMITTENT SNOW IN ESTHERVILLE AREA WHILE FRREZING AIR HAS YET TO SINK SOUTH INTO CWA AND MID LEVEL FRONTOGENETICAL FORCING HAS YET TO BECOME ESTABLISHED AND WILL EXPECTED TO CONTINUE TO SEE CONVECTIVE SHRA/SHSN OR DRIZZLE FOR NEXT COUPLE OF HOURS IN THOSE LOCATIONS IN THE FAR NW. && .DMX WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST MONDAY FOR NORTH CENTRAL IOWA. BLOWING SNOW ADVISORY FOR ALONG AND NORTH OF HIGHWAY 20 FROM 6AM CST MONDAY THROUGH NOON MONDAY. SEVERE THUNDERSTORM WATCH EAST OF A MARSHALLTOWN TO CORYDON LINE THROUGH 2 AM. && RUSSELL
Hazardous weather outlook, Mar 12, 10:31 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1031 PM CST SUN MAR 12 2006 IAZ075-085-086-096-097-131200- MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 1031 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...MAINLY SOUTHEAST OF AN OSKALOOSA TO CENTERVILLE LINE. .DAY ONE...TONIGHT THE POTENTIAL CONTINUES FOR SEVERE THUNDERSTORMS THROUGH THE EARLY MORNING HOURS. THE MAIN THREAT WILL BE FROM LARGE HAIL ALTHOUGH AN ISOLATED WIND GUST TO 60 MPH IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY STILL BE NEEDED INTO THE EARLY MORNING HOURS. IAZ048>050-057>062-070>074-081>084-092>095-131200- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-TAYLOR- RINGGOLD-DECATUR-WAYNE- 1031 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL IOWA. .DAY ONE...TONIGHT AN ISOLATED THUNDERSTORMS IS POSSIBLE INTO THE EARLY MORNING HOURS. SMALL HAIL UP TO ONE HALF INCH MAY OCCUR WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ004>007-015>017-023>028-033>039-044>047-131200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE- 1031 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...MAINLY ALONG AND NORTH OF HIGHWAY 30. .DAY ONE...TONIGHT RAIN AND SNOW WILL CHANGE TO ALL SNOW DURING THE EARLY MORNING HOURS WITH ACCUMULATING SNOWFALL. HEAVIEST ACCUMULATIONS WILL BE NEAR THE MINNESOTA BORDER WITH LIGHTER AMOUNTS TOWARDS HIGHWAY 30. INCREASING NORTHWEST WINDS DURING THE EARLY MORNING HOURS WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW WILL TAPER TO FLURRIES ON MONDAY MORNING ACROSS THE AREA WITH SOME LIGHT ADDITIONAL ACCUMULATIONS. STRONG NORTHWEST WINDS WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW DURING THE MORNING HOURS REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOW REPORTS WOULD BE APPRECIATED. COGIL
In the hours before
Local storm report, Mar 12, 7:07 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL DES MOINES 41.58N 93.62W
03/12/2006 E0.88 INCH POLK IA TRAINED SPOTTER
DIME TO NICKEL SIZED HAIL REPORTED BY TRAINED SPOTTER 5
BLOCKS NORTH OF DRAKE UNIVERSITY AT 7 PM.
&&
RUSSELLLocal storm report, Mar 12, 8:04 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
804 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL ELDON 40.92N 92.22W
03/12/2006 E0.88 INCH WAPELLO IA TRAINED SPOTTER
&&
STEACHOULocal storm report, Mar 12, 8:05 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL N MOULTON 40.69N 92.67W
03/12/2006 E1.00 INCH APPANOOSE IA TRAINED SPOTTER
&&
JOHNSONLocal storm report, Mar 12, 8:25 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 5 W BLOOMFIELD 40.75N 92.51W
03/12/2006 E1.00 INCH DAVIS IA LAW ENFORCEMENT
&&
RUSSELLLocal storm report, Mar 12, 8:47 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL 3 E AGENCY 41.00N 92.25W
03/12/2006 E0.88 INCH WAPELLO IA TRAINED SPOTTER
&&
STEACHOUThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 6:58 PM CST | Severe Thunderstorm Warning | DMX | Polk | 31 min |
| Mar 12, 7:02 PM CST | Severe Thunderstorm Warning | DMX | Davis | 28 min |
| Mar 12, 7:25 PM CST | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 50 min |
| Mar 12, 7:53 PM CST | Severe Thunderstorm Warning | DMX | Wapello | 52 min |
| Mar 12, 8:08 PM CST | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 52 min |
| Mar 12, 8:21 PM CST | Tornado Warning | DMX | Davis | 24 min |
| Mar 12, 11:20 PM CST | Severe Thunderstorm Warning | DMX | Wapello | 19 min |
| Mar 13, 12:31 AM CST | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy | 44 min |
| Mar 13, 7:32 AM CST | Wind Advisory | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Bremer and 39 more | 8 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.